About a year ago my gastroenterologist decided my problem must be slow gastric emptying. (I had the upper and lower GI series as well as endoscopy.) He prescribed Propulsid, which I have been taking since the diagnosis. Off and on I experience skipped heartbeats. (I had an EKG, wore a holter monitor for 24 hours, and had a stress echocardiogram. No problems were detected except for the PVC's.) I stopped the Propulsid for about a month, but the skipped beats still persist. While off the Propulsid, I tried a product called Super Digestawy (digestive enzymes). Still the skipped beats and some of the nausea and lack of appetite returned for a few days.
I've also had several surgeries over the years (hysterectomy, kidney surgery to remove adhesions, and total hip replacement.)
These are my questions:
1. Can digestive enzymes help with slow gastric emptying?
2. Can Premarin interfere with digestion or affect the heartbeat? (I've been on Premarin for over 10 years?)
3. What is the best test to diagnose stomach dysmotility?
4. Can there be a connection between stomach problems and irregular heartbeat?
5. When will the drug, Motilium, become available in the U.S.?
I'm getting very discouraged and hope you can give me some guidance as to what my next step should be.
Pancreatic (digestive) enzyme supplements are prescribed in conditions where the pancreas cannot secrete enough enzymes to allow for small intestinal digestion to take place. An example of this occurs in severe forms of chronic pancreatitis. Sometimes, after gastrointestinal surgery (gastrectomy), because of anatomic considerations, the enzymes secreted from the pancreas have a hard time reaching the duodenum where many macronutrients are digested. This has been termed poor mixing. If digestive enzymes do not reach the small intestine (for example in cases of delayed gastric emptying- they will be degraded by stomach acid) they will not be able to perform their function. I do not see a physiological role for the use of pancreatic enzyme supplements in the treatment of gastric motility disorders. Premarin has not been associated with poor digestion or irregular heartbeats. The best test to document delayed gastric emptying is a nuclear scintigraphy test (gastric emptying study). In this test a radiolabeled meal is ingested and the radioisotope is followed so that a time curve can be plotted to determine how long it takes for the stomach to empty. This is compared to a "normal" curve. Generally, a t1/2 (time it takes to empty half the meal) of greater than 90 minutes is considered abnormal. The only connection between abnormal heartbeat and stomach problems is that in patients with severe weight loss and electrolyte abnormalities patients can have cardiac dysrhythmias. I have approached the drug representatives for domperidone (Motilium) on several occasions and the only answer I get is soon. You can get domperidone in Canada. If you do have continued symptoms you may want to try metaclopramide (Reglan) but that can also have side effects. I hope you find this information helpful.
This response is being provided for general informational purposes only and should not be considered medical advice or consultation. Always check with your personal physician when you have a question pertaining to your health.
If you would like to be seen at our institution please call 1-800-653-6568 our Referring Physicians' Office and make an appointment to see Dr. Muszkat, one of our experts in Gastroenterology.
*Keywords: gastric motility disorder, domperidone, cisapride, pancreatic enzymes
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.